Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS New Orleans, LA

May 20, 2020Washington Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 20, 2020, 2:06 PM CDT for Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 2:06 PM CDT (19:06 UTC)
Expired
May 20, 2020, 2:30 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KLIX 201906
SVRLIX
LAC117-MSC109-201930-
/O.NEW.KLIX.SV.W.0063.200520T1906Z-200520T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
206 PM CDT Wed May 20 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington Parish in southeastern Louisiana...
  Northwestern Pearl River County in southern Mississippi...

* Until 230 PM CDT.

* At 206 PM CDT, a severe thunderstorm was located near Varnado, or 7
  miles northwest of Bogalusa, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bogalusa, Varnado and Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3083 9001 3096 8998 3093 8958 3067 8967
TIME...MOT...LOC 1906Z 285DEG 20KT 3087 8993 

HAIL...1.00IN
WIND...60MPH
 
$$

PG
1 follow-up statement
782 
WWUS54 KLIX 201916
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
216 PM CDT Wed May 20 2020

LAC117-MSC109-201930-
/O.CON.KLIX.SV.W.0063.000000T0000Z-200520T1930Z/
Washington LA-Pearl River MS-
216 PM CDT Wed May 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN WASHINGTON PARISH IN SOUTHEASTERN LOUISIANA AND
NORTHWESTERN PEARL RIVER COUNTIES...

At 215 PM CDT, a severe thunderstorm was located near Bogalusa,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bogalusa, Varnado and Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3083 9001 3096 8998 3093 8958 3067 8967
TIME...MOT...LOC 1915Z 290DEG 22KT 3084 8986 

HAIL...1.00IN
WIND...60MPH
 
$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:02 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, May 20, 4:02 AM CDT, 10 hours 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
402 AM CDT Wed May 20 2020

.SHORT TERM...
Overcast skies will limit daytime heating for much of today which
might slow the potential for severe storms as temperatures remain
at or below 80 throughout most of the day. Weak high pressure
will remain over the northern Gulf and slowly migrate eastward
throughout the week. As a result a deeper column of high moisture
return flow allowing a tropical air mass to stream into our region
from the central and southern Gulf. This will bring a widespread
continuation of shower and thunderstorm activity through the
remainder of the forecast period. Locally heavy rainfall is
possible on any given day as this pattern persists. The showers
and thunderstorms will be mostly diurnally driven thus not
expecting any widespread heavy rainfall totals at this time. Max
temperatures will remain slightly above normal with low
temperatures being well above normal given the higher dewpoints as
tropical airmass settles.

&&

.AVIATION...
MVFR to VFR conditions expected at most terminals today but
ceilings will gradually lower through the day becoming more IFR by
this evening with the exception of some TS activity that will be
moving through causing at least temporary IFR and possibly LIFR
conditions.

&&

.MARINE...
Weak high pressure will remain over much of the Gulf of Mexico
for much of the week. The Bermuda ridge will begin to bring deep
southeasterly winds back to the area by Thursday and these
conditions are expected to remain into the new week mainly around
10-15kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  66  86  70 /  30  10  20   0
BTR  78  68  89  70 /  50  10  10   0
ASD  78  66  89  70 /  40  10  10   0
MSY  81  71  89  73 /  20  10   0   0
GPT  77  68  84  72 /  60  10  20   0
PQL  79  65  87  69 /  50  10  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, May 20, 12:12 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1212 PM CDT Wed May 20 2020

LAZ034-035-MSZ068-201745-
Pointe Coupee-West Feliciana-Wilkinson-
1212 PM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...NORTHWESTERN
POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN
WILKINSON COUNTIES...

At 1209 PM CDT, a strong thunderstorm was located near Fort Adams, or
11 miles northeast of Simmesport, moving southeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Francisville, Morganza, Wakefield, Lettsworth, Spillman,
Batchelor and Fort Adams.

LAT...LON 3104 9172 3104 9165 3102 9165 3097 9166
      3100 9163 3104 9156 3107 9157 3113 9163
      3117 9159 3096 9120 3061 9160 3091 9180
      3097 9181
TIME...MOT...LOC 1709Z 305DEG 33KT 3107 9164
Special weather statement, May 20, 12:43 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1243 PM CDT Wed May 20 2020

LAZ035-036-MSZ068-201815-
East Feliciana-West Feliciana-Wilkinson-
1243 PM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST FELICIANA...
EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHERN
WILKINSON COUNTIES...

At 1242 PM CDT, a strong thunderstorm was located over Spillman, or 7
miles north of Jackson, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jackson, Clinton, Woodville, Wilson, Norwood, Wakefield, Spillman and
Fort Adams.

LAT...LON 3122 9153 3122 9150 3103 9106 3100 9106
      3100 9098 3095 9086 3089 9085 3072 9091
      3071 9101 3090 9153 3092 9156 3123 9154
TIME...MOT...LOC 1742Z 291DEG 33KT 3093 9124
Special weather statement, May 20, 1:26 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
126 PM CDT Wed May 20 2020

LAZ037-040-050-071-072-201915-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-St.
Tammany-
126 PM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...WEST
CENTRAL ST. TAMMANY...NORTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA
PARISHES...

At 125 PM CDT, a strong thunderstorm was located near Montpelier, or
12 miles southwest of Amite, moving southeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hammond, Covington, Ponchatoula, Independence, Albany, Madisonville,
Springfield, Montpelier, Natalbany, Robert and Tickfaw.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3049 9010 3038 9018 3039 9021 3034 9028
      3031 9029 3030 9030 3030 9033 3060 9081
      3076 9070
TIME...MOT...LOC 1825Z 301DEG 33KT 3064 9068

PG
Special weather statement, May 20, 1:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
127 PM CDT Wed May 20 2020

LAZ036-037-039-071-072-MSZ069-201915-
Washington-St. Helena-Northern Tangipahoa-East Feliciana-Southern
Tangipahoa-Amite-
127 PM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA...
NORTHEASTERN EAST FELICIANA...NORTHERN TANGIPAHOA...WEST CENTRAL
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTH CENTRAL AMITE
COUNTIES...

At 127 PM CDT, a strong thunderstorm was located 7 miles northwest of
Easleyville, or 11 miles south of Liberty, moving southeast at 40
mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Greensburg, Amite, Amite City, Kentwood, Roseland, Darlington,
Gillsberg, Easleyville, Wilmer and Tangipahoa.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3095 9091 3110 9080 3083 9020 3060 9036
TIME...MOT...LOC 1827Z 301DEG 33KT 3099 9079

PG
Special weather statement, May 20, 1:44 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
144 PM CDT Wed May 20 2020

LAZ039-MSZ077-201930-
Washington-Pearl River-
144 PM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON PARISH IN
SOUTHEASTERN LOUISIANA AND NORTHWESTERN PEARL RIVER COUNTIES...

At 144 PM CDT, a strong thunderstorm was located near Franklinton,
moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bogalusa, Franklinton, Poplarville, Varnado, Crossroads and Mcneil.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3084 8954 3060 8966 3084 9019 3100 9010
      3100 9007
TIME...MOT...LOC 1844Z 293DEG 27KT 3090 9007

PG
Special weather statement, May 20, 1:46 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
146 PM CDT Wed May 20 2020

LAZ039-071-MSZ070-071-201915-
Washington-Northern Tangipahoa-Pike-Walthall-
146 PM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TANGIPAHOA AND
NORTHWESTERN WASHINGTON PARISHES...SOUTHWESTERN WALTHALL AND SOUTHERN
PIKE COUNTIES...

At 145 PM CDT, a strong thunderstorm was located over Osyka, or 17
miles south of Mccomb, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Franklinton, Kentwood, Osyka and Mount Herman.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3093 9056 3110 9049 3098 8998 3073 9009
TIME...MOT...LOC 1845Z 291DEG 33KT 3100 9045

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:12 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana33 min
May 20, 12:43 PM CDTSpecial Weather StatementLIXEast Feliciana, West Feliciana32 min
May 20, 1:26 PM CDTSpecial Weather StatementLIXTangipahoa49 min
May 20, 1:27 PM CDTSpecial Weather StatementLIXSaint Helena48 min
May 20, 1:44 PM CDTSpecial Weather StatementLIXWashington46 min
May 20, 1:46 PM CDTSpecial Weather StatementLIXWashington29 min
May 20, 1:49 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa26 min
May 20, 2:11 PM CDTSevere Thunderstorm WarningLIXSaint Tammany34 min
May 20, 2:14 PM CDTSpecial Weather StatementLIXWashington31 min
May 20, 3:43 PM CDTSpecial Marine WarningLIX32 min
May 20, 2:39 PM CDTSpecial Weather StatementLIXHancock, Pearl River51 min
May 20, 3:49 PM CDTSevere Thunderstorm WarningLIXJackson26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.